CRNA1982 2,478 Views
Joined Jun 14, '08.
Posts: 99 (61% Liked)
A clamped drain for an open crani is ok because the skull is open. The bone flap is removed and the brain is able to expand. ICP is no longer a problem.....Hyperventilation and medications can also be administered to provide for a "slack brain"
Lots of people manage home vents CRNA82 - including home health aides and one person who couldn't read or write, just so you know--- I guess it's legal because the state pays for an initial training.
If the air doesn't meet resistance the low-pressure alarm will sound depending on the parameters on the ventilator. If it doesn't I wouldn't use it. We had an awesome RT who loved to talk ventilator shop.
Look what I found - videos! Don't know if they cover your issues but I love to put links in my posts. They're instructional videos.
@CRNA1982..... I am familiar with and responsible for the LTV 950, and my only question was if the alarm would sound if the trach came out of the patient. IT DOESN'T! (reply #11) I know what all the alarms mean. Why is that even in this discussion? I am getting information from people who are familiar with the vents. (CLEARLY it's not you). That's why I asked the question here. Welcome to the world of nursing, where nurses are trained through baptism by fire. If you ever get your hands on a shiley, attach it to an LTV 950 and you'll see there is no alarm. Low pressure setting at 8. SHEESH....
@Perpetual Student....Yes. I also agree that you should not rely on the alarms to notify you of a decannulation, for your reason and the reason I gave in reply #11.
I assumed you are not responsible for managing the vent because you clearly don't know how to manage a ventilator based on your previous posts. I can't answer these questions for you. I am not familiar with the vent that you are using and it is not in front of me to play with. Like I said before, I suggest finding someone who is more familiar with the vent you are using and have them go over alarm settings with you. The size of the teach should not matter with low pressure alarms.
Pt. came direct to O.R. from E.D. with frozen gerbil in colon. Exploratory laparotomy for removal or gerbil. Good times.....
My personal experience: I usually use etomidate on a medical intubation (copd exacerbation, resp failure, CVA etc). I haven't seen etomidate work well on a trauma patient, esp a closed head injury. A caveat is that it can cause adrenal suppression.
Anectine (or sux) is a great agent and I've used it on the majority of RSIs. I have used it on a child who had a hx of malignant hyperthermia (long story and I wish we had that information prior to administering the medication). He did just fine and had no untoward effects from it. Of course it goes along with a sedative and an analgesic (usually versed and fenanyl or mso4 based on their BP).
I would never give a full loading dose of a non-depolarizing agent (vec/roc/pav, etc) without the airway secured. meandragonbrett gives some good advice, once the ETI is done ask the MD or CRNA why they chose the medication.
Also I give 1mg/kg of lidocaine to blunt increased ICP in a known head injury. and premedicate peds with atropine to avoid bradycardia when passing the tube and stimulating the larynx.
This forum is a great educational tool for the person presenting the case, as well as the people contributing to the discussion. I feel compelled to add that identifying what's "wrong" serves absolutely no purpose, and is quite frankly, irritating. It neither changes what has happened or promotes openness in others when they want to share their cases. In addition to what I mentioned before:
I work in the Emergency Room and was waiting for an ICU bed when the patient went into failure. He had arrived and the dopamine was started on the previous shift. There was no CVP monitor at that point, UOP was approx 300cc from when the foley was placed during the arrest and transfer to the ICU approx 2-3 hrs later. The patient was also incontinent of a large amount of urine during the arrest, ? seizure activity which led to it?. ABG showed pt. was in respiratory acidosis. Appropriate changes to the ventilator was made to accommodate for that (change in tV and RR). Lactic Acid was elevated, and with the concurrent hypotension, I'm suspecting the patient was suffering from a later form of septic shock, which (to my understanding) increases SVR? If I'm wrong, please correct me.
In regards to the atracurium, this drug could very well be outdated. This hospital is outdated (no computer charting yet). I've worked for other hospitals where this isn't on formulary. While the patient was restless and out of synch with the vent, my thoughts were on improvement of ventilation and CO2 clearance. I found it interesting that you mentioned "the medical directors hanging on to personal preferences" because the ordering doctor was a previous medical director who, I strongly believe, was hanging on to his personal preference.
With all the hubdub, his repeat ABG was normal prior to transfer to ICU.
Thank you for your feedback, guys.
Wow! All the wrong drugs were used in this case for both muscle relaxation and sedation. What kind of a doctor orders these drugs? Atracurium is a dead drug.....I can't even believe that a pharmacy dispenses this to pts. on a unit. Atracurium causes significant histamine release; that is why it is rarely used anymore as there are much better muscle relaxants available at a similar price without histamine release. When dealing with a hemodynamically unstable pt. why give drugs causing histamine release leading to further hypotension? Then he orders a propofol gtt.....A little versed fentanyl get could have produced adequate sedation and analgesia without the massive drop in SVR that propofol would cause. Septic pts. already have no SVR, why add to the problem with a propofol gtt?
Amidate is a pretty forgiving drug therefore it is a good choice for inducing critical care pts. It is very cardiac stable and often pts. will continue to breathe, unlike propofol which can completely depress respirations. Obviously, when intubating "in not so good conditions" such as the ICU it is always good to keep the pt. breathing or not paralyzed in case one runs into a "cannot intubate", or even worse, "a cannot ventilate situation."
Succs is avoided in pts who have been bedridden or pts with a high serum K. Due to the mechanism of action of the drug, it causes K to be released from the motor end plate. Therefore it is avoided in bedridden pts and ones with high K, because it could lead to a sudden surge of extra cellular K and cardiac arrest. Anesthetic drugs are all chosen with the specific pts comprbidities in mind so that they remain hemodynamically stable and safe.
"Succs" or Succinylcholine is a muscle relaxant. Etomidate is an anesthesia induction drug causing hypnosis. You never give Succs alone without Etomidate or some other drug for induction of anesthesia. Otherwise, you have a paralyzed patient with no hypnosis on board. For the most part, Succs does not effect cardiovascular numbers either. Although, it does cause some histamine release and bradycardia has been seen in pediatric patients; it is a very cardiac stable drug. Hope this helps.
I tried but it didn't come out right; sorry
Hgb Na Cl BUN
WBC>----- <Plt -----|------|------ <Glu
Hct K C02 Cr
What mode of ventilation were you using? Who is responsible for managing the ventilator? I'm assuming that you are not. Talk to the person who is responsible for ventilator management in your unit; I'm sure they could educate you.
I can't say I have ever seen a pt. with a carpal spasm secondary to C-spine nerve impingement. Usually they present with paresthesias (numbness/tingling in upper extremities)
Talk, Discuss, and Share your experience at your favorite Nursing School.
Advertise With Us